Alert archive / Missouri / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 170, NWS Springfield, MO

May 4, 2003Barton County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at May 4, 2003, 6:28 PM CDT for Barton County, Missouri. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 4, 2003, 6:28 PM CDT (23:28 UTC)
Expired
May 4, 2003, 7:30 PM CDT
In force
62 min
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text

County Barton County, MO

The radar

The Springfield radar (KSGF), 85 km from the middle of the area, began a volume at 23:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 4, 12:35 PM CDTTornado WatchSPC6 hr
May 4, 6:05 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 11.5 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2003-05-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 50 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2003-05-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 282 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
50 J/kg
Mixed-layer CIN
-362 J/kg
Mixed-layer LCL
735 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
282 m²/s²
0-3 km storm-relative helicity
474 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KSGF 042328
SVRSGF
MOC011-050030-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
628 PM CDT SUN MAY 4 2003

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN BARTON COUNTY IN MISSOURI

* UNTIL 730 PM CDT.

* AT 622 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING BASEBALL SIZE HAIL OR
  LARGER...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS
  LOCATED 6 MILES NORTH OF PURCELL...OR 14 MILES SOUTHEAST OF
  PITTSBURG...AND MOVING NORTHEAST AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   LAMAR BY 640 PM CDT.

THE TOWNS OF NASHVILLE...OAKTON...BOSTON AND KENOMA ARE ALSO IN THE
PATH OF THIS STORM.

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

IF YOU ARE IN THE PATH OF THE STORM...TAKE IMMEDIATE ACTION TO 
PROTECT LIFE AND PROPERTY.

LAT...LON 3750 9444 3736 9450 3737 9411 3760 9411

$$

IZZI

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 4, 5:08 PM CDT, 1 hour 20 minutes earlier.

Area forecast discussion, May 4, 5:08 PM CDT, 1 hour 20 minutes before
AREA FORECAST DISCUSSION...CORRECTED LAST LINE
NATIONAL WEATHER SERVICE SPRINGFIELD MO
508 PM CDT SUN MAY 4 2003

...MESOSCALE CONVECTIVE DISCUSSION...

SUPERCELL OVER LABETTE COUNTY KANSAS AND ANOTHER OVER NOWATA COUNTY
WILL BE MOVING INTO THE FAR SOUTHWESTERN PORTIONS OF OUR CWA WITHIN
ABOUT AN HOUR. SKIES HAVE CLEARED OVER EXTREME SOUTHWEST MISSOURI
AND THE ATMOSPHERE HAS BECOME VERY UNSTABLE. 0-1KM HELICITIES OF
150-300 M2/S2 OVER THE AREA...0-3KM CAPE OF OVER 100 J/KG AND
INCREASING RAPIDLY NOW THAT SUN HAS EMERGED. THE POTENTIAL FOR LONG
TRACKED AND STRONG TORNADOES IS VERY HIGH WEST OF AN OSCEOLA...TO
SPRINGFIELD...TO BRANSON LINE.

SUPERCELL MOVING OUT OF CRAWFORD COUNTY CONTINUES TO MOVE INTO AN
ENVIRONMENT FAVORABLE FOR CONTINUED TORNADO PRODUCTION...AND STRONG,
LONG TRACKED TORNADO IS POSSIBLE WITH THAT CELL AS WELL AS IT MOVES
THROUGH BARTON COUNTY.

UNCONFIRMED REPORTS OF SIGNIFICANT STRUCTURAL DAMAGE IS NOW BEING
REPORTED WITH THE TORNADO IN CRAWFORD.

.SGF...
MO...NONE.
KS...NONE.

IZZI
Hazardous weather outlook, May 4, 1:00 PM CDT, 5 hours 28 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-051100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CDT SUN MAY 4 2003

...OUTBREAK OF VIOLENT THUNDERSTORMS AND TORNADOS LIKELY THIS
AFTERNOON AND EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

  NUMEROUS SEVERE THUNDERSTORMS CAPABLE OF PRODUCING...
    VERY LARGE HAIL UP TO THE SIZE OF BASEBALLS
    DAMAGING WINDS IN EXCESS OF 70 MPH
    TORNADOS...INCLUDING THE POTENTIAL OF STRONG
               AND PARTICULARLY DAMAGING TORNADOS

  AREAS AFFECTED AND TIMING:

  SEVERE THUNDERSTORMS DEVELOPING WEST OF AN OSCEOLA TO NEOSHO LINE
  AS EARLY AS 2 PM...AREAS ALONG AND WEST OF HIGHWAY 65 BETWEEN 3
  AND 5 PM...AND AREAS BETWEEN 65 AND HIGHWAY 63 BETWEEN 4 AND 6 PM.

  ADDITIONAL INFORMATION:

  A TORNADO WATCH IS IN EFFECT FOR THE WESTERN HALF OF THE OUTLOOK
  AREA UNTIL 6 PM.

  DISCUSSION:

  CLOUD COVER WILL DECREASE THROUGH EARLY AFTERNOON AND ALLOW FOR
  STRONG SURFACE HEATING. A HUMID AND VERY UNSTABLE AIR MASS IS
  FORECAST TO MOVE INTO THE OUTLOOK AREA THIS AFTERNOON. A POWERFUL
  LOW PRESSURE SYSTEM WILL DRAG A DRYLINE INTO THE WESTERN PORTIONS
  OF THE OUTLOOK AREA THIS AFTERNOON. GIVEN THE EXTREMELY FAVORABLE
  AND STRONG WINDS ALOFT...AND THE AMOUNT OF INSTABILITY FORECAST TO
  BE PRESENT...EXPLOSIVE DEVELOPMENT OF SEVERE THUNDERSTORMS IS
  ANTICIPATED BY EARLY TO MID AFTERNOON OVER THE WESTERN PORTIONS OF
  THE OUTLOOK AREA. THESE THUNDERSTORMS WILL THEN MOVE RAPIDLY
  EASTWARD ACROSS THE REMAINDER OF THE OUTLOOK AREA LATE THIS
  AFTERNOON AND EVENING.

  CONDITIONS WILL LIKELY BECOME FAVORABLE FOR SUPERCELLS THIS
  AFTERNOON AS SURFACE DEWPOINTS SURGE WELL INTO THE 60S TO NEAR 70
  DEGREES. LARGE AND DAMAGING HAIL...DESTRUCTIVE STRAIGHT LINE
  WINDS...AND TORNADOS...INCLUDING THE POTENTIAL FOR A FEW LONG
  LIVED AND PARTICULARLY DESTRUCTIVE TORNADOS.

  THE WEATHER SITUATION WILL LIKELY EVOLVE VERY RAPIDLY WITH STORMS
  DEVELOPING BY 2 PM. ONCE STORMS DEVELOP THEY WILL INTENSIFY
  RAPIDLY...BECOMING SEVERE AND POSSIBLY TORNADIC WITH IN AN HOUR OF
  INITIATION. PERSONS OVER THE ENTIRE OUTLOOK SHOULD TAKE TIME NOW
  TO REVIEW TORNADO SAFETY RULES AND BE READY TO REACT QUICKLY IF
  THREATENING WEATHER APPROACHES.

  THIS IS POTENTIALLY A VERY DANGEROUS SITUATION. THOSE IN THE
  OUTLOOK AREA ARE URGED TO REVIEW SEVERE WEATHER SAFETY RULES AND
  TO LISTEN TO RADIO AND TELEVISION AND NOAA WEATHER RADIO.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

  NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL BE REQUIRED AS EARLY AS 2 PM OVER WESTERN
  PORTIONS OF THE OUTLOOK AREA...AND BETWEEN 2 PM AND MIDNIGHT FOR
  THE REMAINDER OF THE OUTLOOK AREA.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER
WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF

IZZI

In the hours before

Special weather statement, May 4, 12:41 PM CDT, 5 hours 47 minutes before
KSZ073-097-101-MOZ055-066>068-077>079-088>090-093>095-101>103-050000-

SPECIAL WEATHER STATEMENT - TORNADO WATCH
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1241 PM CDT SUN MAY 4 2003

THE NATIONAL WEATHER SERVICE HAS ISSUED TORNADO WATCH NUMBER 31...IN
EFFECT UNTIL 700 PM CDT SUNDAY EVENING. THIS TORNADO WATCH INCLUDES
THE FOLLOWING COUNTIES...

IN MISSOURI:

BARRY...BARTON...BENTON...CEDAR...CHRISTIAN...DADE...GREENE...
HICKORY...JASPER...LAWRENCE...MCDONALD...NEWTON...POLK...ST. CLAIR...
STONE AND VERNON.

IN KANSAS:

BOURBON...CHEROKEE AND CRAWFORD.

SOME CITIES IN THIS TORNADO WATCH INCLUDE BOLIVAR...FORT SCOTT...
JOPLIN...MONETT...MOUNT VERNON...NEOSHO...NEVADA...OZARK...
PITTSBURG...SPRINGFIELD AND STOCKTON.

A TORNADO WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THE
DEVELOPMENT OF SEVERE WEATHER...INCLUDING TORNADOES...LARGE HAIL...
AND DAMAGING WINDS...IN AND CLOSE TO THE WATCH AREA. WHILE SEVERE
WEATHER MAY NOT BE IMMINENT...PERSONS SHOULD REMAIN ALERT FOR RAPIDLY
CHANGING WEATHER CONDITIONS...AND LISTEN FOR LATER STATEMENTS AND
POSSIBLE WARNINGS.

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE
INFORMATION...IS AVAILABLE ON THE WEB AT HTTP://WWW.CRH.NOAA.GOV/SGF
OR AT HTTP://WEATHER.GOV.

IZZI
Local storm report, May 4, 4:43 PM CDT, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
443 PM CDT SUN MAY 04 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0438 PM    4 NW MC CUNE              KS   TORNADO
05/04/03   CRAWFORD                       REPORTED BY ICT WX.
Local storm report, May 4, 5:02 PM CDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
502 PM CDT SUN MAY 04 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0438 PM    4 NW MC CUNE              KS   TORNADO
05/04/03   CRAWFORD                       REPORTED BY ICT WX.

0500 PM    GIRARD                    KS   TORNADO
05/04/03   CRAWFORD                       REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, May 4, 5:36 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
536 PM CDT SUN MAY 04 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0530 PM    LIBERAL                   MO   TORNADO
05/04/03   BARTON                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Special weather statement, May 4, 6:04 PM CDT, 24 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-050600-

SPECIAL WEATHER STATEMENT - TORNADO WATCH
NATIONAL WEATHER SERVICE SPRINGFIELD MO
604 PM CDT SUN MAY 4 2003

THE NATIONAL WEATHER SERVICE HAS ISSUED TORNADO WATCH NUMBER 237...IN
EFFECT UNTIL 100 AM CDT MONDAY MORNING. THIS TORNADO WATCH INCLUDES
THE FOLLOWING COUNTIES...

IN MISSOURI:

BARRY...BARTON...BENTON...CAMDEN...CEDAR...CHRISTIAN...DADE...
DALLAS...DENT...DOUGLAS...GREENE...HICKORY...HOWELL...JASPER...
LACLEDE...LAWRENCE...MARIES...MCDONALD...MILLER...MORGAN...NEWTON...
OREGON...OZARK...PHELPS...POLK...PULASKI...SHANNON...ST. CLAIR...
STONE...TANEY...TEXAS...VERNON...WEBSTER AND WRIGHT.

IN KANSAS:

BOURBON...CHEROKEE AND CRAWFORD.

SOME CITIES IN THIS TORNADO WATCH INCLUDE AVA...BOLIVAR...BRANSON...
CAMDENTON...FORT LEONARD WOOD...FORT SCOTT...HOUSTON...JOPLIN...
LEBANON...MONETT...MOUNT VERNON...NEOSHO...NEVADA...OSAGE BEACH...
OZARK...PITTSBURG...ROLLA...SPRINGFIELD...STOCKTON AND WEST PLAINS.

A TORNADO WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THE
DEVELOPMENT OF SEVERE WEATHER...INCLUDING TORNADOES...LARGE HAIL...
AND DAMAGING WINDS...IN AND CLOSE TO THE WATCH AREA. WHILE SEVERE
WEATHER MAY NOT BE IMMINENT...PERSONS SHOULD REMAIN ALERT FOR RAPIDLY
CHANGING WEATHER CONDITIONS...AND LISTEN FOR LATER STATEMENTS AND
POSSIBLE WARNINGS.

LINDENBERG
Local storm report, May 4, 6:05 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
605 PM CDT SUN MAY 04 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0550 PM    8 N LAMAR                 MO   TORNADO
05/04/03   BARTON                         REPORTED BY HAM RADIO
                                          OPERATOR.

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 4, 4:27 AM CDTSevere Thunderstorm WarningSGFSt. Clair33 min
May 4, 4:46 AM CDTSevere Thunderstorm WarningSGFHickory, St. Clair29 min
May 4, 7:24 AM CDTSevere Thunderstorm WarningSGFMaries, Miller51 min
May 4, 5:00 PM CDTTornado WarningSGFBarton60 min
May 4, 5:23 PM CDTSevere Thunderstorm WarningSGFVernon52 min
May 4, 5:49 PM CDTTornado WarningSGFCedar, Vernon56 min
May 4, 5:55 PM CDTSevere Thunderstorm WarningSGFMcDonald50 min
May 4, 5:59 PM CDTTornado WarningSGFJasper56 min
May 4, 5:59 PM CDTTornado WarningSGFNewton61 min
May 4, 6:28 PM CDTTornado WarningSGFPolk62 min
May 4, 6:42 PM CDTTornado WarningSGFBarton, Dade63 min
May 4, 6:45 PM CDTSevere Thunderstorm WarningSGFHickory60 min
May 4, 6:46 PM CDTTornado WarningSGFLawrence59 min
May 4, 6:50 PM CDTSevere Thunderstorm WarningSGFOregon40 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.